Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2017, 4:14 PM EDT for Blair County, Cambria County, Pennsylvania. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 4, 2017, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blair County, PA, Cambria County, PA
The radar
The State College radar (KCCX), 71 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:31 PM EDT | TSTM WND DMG | 3 Nw Duncansville, PA | TREES DOWN ALONG SUGAR RUN ROAD IN ALLEGHENY TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965
WUUS51 KCTP 042014
SVRCTP
PAC013-021-042100-
/O.NEW.KCTP.SV.W.0119.170804T2014Z-170804T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
414 PM EDT FRI AUG 4 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southwestern Blair County in central Pennsylvania...
Eastern Cambria County in central Pennsylvania...
* Until 500 PM EDT
* At 413 PM EDT, a severe thunderstorm was located near Ski Gap,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Altoona, Hollidaysburg, Gallitzin, Horseshoe Curve, Ski Gap,
Lakemont, Duncansville, Cresson, Tunnelhill and East Freedom.
This includes Interstate 99 from mile markers 22 to 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4029 7850 4033 7863 4062 7852 4056 7826
4028 7849
TIME...MOT...LOC 2013Z 203DEG 25KT 4034 7858
HAIL...1.00IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:32 PM EDT, 42 minutes earlier.
Area forecast discussion, Aug 4, 3:32 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service State College PA 332 PM EDT Fri Aug 4 2017 .SYNOPSIS... Warm and more humid conditions will prevail for the rest of today until a strong cold front pushes east through the region tonight, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Instability continuing to increase in the warm and humid airmass and some of the stronger cells (occurring mainly in small clusters so far) have had cores of 50 dbz a few kft above the -20C level with borderline large hail and a few instances of localized wind damage in the form of downed trees. Severe TSRA watch #439 in effect until 01Z Sat for all but 4 of our SE CWA counties. The latest several runs of the RAP13 continue to paint an area of increasing 0-1km EHI working its way gradually nwd across the lower and mid Susq Valley during the afternoon hours. although most cells occurring in that area now appear sub- severe, the enhanced southerly LLJ (and apparent highest ML cape in the CWA of 2000+ J/kg) has resulted in some reports of wind damage just to the west and north of KCXY over the past hour or so. The focus from now until the CFROPA tonight will be on areas of increasing low-mid level shear and small areas of EHIs exceeding 2 m2/s2 (mainly across the nrn and eastern parts of the CWA, where the near sfc wind remains backed to the SE or SSE, helping to enhance llvl theta-e convergence and updraft/EHI strength). These values of EHI will support some isolated supercells with a chc for an isolated EF0/EF1 tornado. The other threat from the SHRA/TSRA will be at least some localized poor drainage flooding and minor stream flooding as there are several areas of low 1-hour FFG just a tad over one inch, thanks to small pockets of recent very heavy rainfall. Little change made to temps for the rest of this afternoon, while pops were adjusted upward slightly in most areas to the likely and categorical range. Storms will persist for a few hours after dark (01-06z Sat) given the degree of large-scale ascent with vigorous upper level system and timing of the seasonably strong surface cold front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of cold FROPA ending 06z Sat with localized 1.5 to 2.5 inch amounts (especially across the Susq Valley and Ncent mtns. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... High pressure builds over central PA with a cool Sunday morning lows from the upper 40s in the northern tier to the mid 50s in the south. Sunny and dry in the east as the high center slides off the coast. Some clouds in the west with a slight chance of showers in the afternoon over the mountains and northwest. This is as the ridge breaks down and weak short-waves move east in the flow. Increasing chances for showers into the evening and overnight into Monday. Some thunder possible mainly Monday afternoon. High temps Sunday and Monday in the 70s. Low and front crosses PA monday and off the coast Monday night with diminishing POPs. Just a slight chance of lingering showers Tuesday in the Northeast and Poconos and Southwest Laurel Mountains. High pressure and cooler air moves in by Tuesday night into Wednesday morning with lows again in the 50s most areas. Just a slight chance of a shower in the Laurel Mountains Wednesday afternoon. Next system increases chances for rain moving back into Central PA wednesday night into Thursday. With a chance of showers or thunderstorms lingering into Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... some additional heating for the mid to late afternoon should continue to gradually expand the areal coverage of convection across the entire area. More certain timing for TSRA will be late in the aftn and through the entire evening as a strong cold front approaches from the west and is preceded by a few compact mid/upper level jet maxes. The timing of the cold frontal passage late tonight across the Susq Valley and points east will mean the likelihood of shra/sctd TSRA lingering from KMDT and KLNS...north to KIPT. Will knock the mentions of thunder out after 04Z over the west and 09Z east. .OUTLOOK... Sat-Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Watson AVIATION...Lambert
Hazardous weather outlook, Aug 4, 1:55 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service State College PA 155 PM EDT Fri Aug 4 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-057-063-064-051800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 155 PM EDT Fri Aug 4 2017 ...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. In addition, training of several thunderstorms over a given location could lead to locally heavy rain of over one inch in just 30 minutes. This heavy rain could produce minor flooding of poor drainage areas and some small streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-065-066-051800- Schuylkill-Lebanon-York-Lancaster- 155 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated strong thunderstorms with brief gusty winds of 40 to 50 mph and up to dime size hail are expected this afternoon and this evening. Training of several thunderstorms over a given location could lead to locally heavy rain of over one inch in just 30 minutes. This heavy rain could produce minor flooding of poor drainage areas and some small streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Local storm report, Aug 4, 2:39 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
239 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG CAMP HILL 40.24N 76.93W
08/04/2017 CUMBERLAND PA 911 CALL CENTER
LARGE TREE DOWN ON ROAD NEAR TWO LANE TO FOUR LANE
SPLIT ON ROUTE 11/15
&&
EVENT NUMBER CTP1701324
HEADSpecial weather statement, Aug 4, 2:51 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service State College PA
251 PM EDT FRI AUG 4 2017
PAZ046-049>052-041930-
Southern Lycoming PA-Union PA-Northumberland PA-Montour PA-Snyder PA-
251 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
SNYDER...LYCOMING...MONTOUR...AND UNION COUNTIES UNTIL 330 PM EDT...
At 251 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Mifflinburg to near Selinsgrove. Movement was
north at 30 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Montoursville, Northumberland, Sunbury, Williamsport, Lewisburg,
Mifflinburg, Selinsgrove, Milton, Elimsport, Winfield, Allenwood,
Montandon, Forest Hill, Shamokin Dam, Hummels Wharf, Kratzerville,
Sand Bridge State Park, Vicksburg, Watsontown and New Columbia.
LAT...LON 4135 7674 4133 7668 4073 7673 4091 7712
4129 7717 4135 7702 4136 7683
TIME...MOT...LOC 1851Z 184DEG 24KT 4093 7704 4078 7679
RXRSpecial weather statement, Aug 4, 2:52 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT FRI AUG 4 2017
PAZ035-041915-
Fulton PA-
252 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON COUNTY UNTIL 315
PM EDT...
At 251 PM EDT, Doppler radar indicated a strong thunderstorm over
Needmore, moving north at 15 mph.
Very heavy rain and winds in excess of 40 mph can be expected.
Locations impacted include...
Saluvia, Needmore, Harrisonville, Big Cove Tannery, Sideling Hill
Rest Area, Crystal Springs, McConnellsburg, Valley-Hi and Locust
Grove.
LAT...LON 3982 7829 4005 7819 4005 7818 4006 7819
4008 7818 4004 7790 3978 7806
TIME...MOT...LOC 1851Z 193DEG 15KT 3987 7816
La CorteSpecial weather statement, Aug 4, 3:19 PM EDT, 55 minutes before
Special Weather Statement National Weather Service State College PA 319 PM EDT FRI AUG 4 2017 PAZ026-034-035-041945- Bedford PA-Fulton PA-Huntingdon PA- 319 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON... AND FULTON COUNTIES UNTIL 345 PM EDT... At 319 PM EDT, Doppler radar indicated a strong thunderstorm over Saluvia, moving north at 20 mph. Very heavy rain is expected. Nickel size hail and winds in excess of 40 mph are also possible. Locations impacted include... Breezewood, Saluvia, Waterfall, Dudley, Valley-Hi, Wells Tannery, Harrisonville, Fort Littleton, Sideling Hill Rest Area, Crystal Springs, McConnellsburg, Saltillo, Shade Gap, Broad Top City, Three Springs and Coalmont. LAT...LON 3989 7802 3994 7825 4026 7819 4019 7785 TIME...MOT...LOC 1919Z 196DEG 19KT 3998 7812 La Corte
Special weather statement, Aug 4, 3:46 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
346 PM EDT FRI AUG 4 2017
PAZ026-042015-
Huntingdon PA-
346 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
415 PM EDT...
At 345 PM EDT, Doppler radar indicated a strong thunderstorm near
Dudley, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Dudley, Raystown Dam, Shy Beaver, Trough Creek State Park, Entriken,
Waterfall, Saltillo, Cassville, Marklesburg, Mapleton,
McConnellstown, Mill Creek, Coalmont, Broad Top City and Three
Springs.
LAT...LON 4013 7808 4021 7821 4036 7822 4047 7814
4045 7790 4012 7801
TIME...MOT...LOC 1945Z 186DEG 21KT 4018 7811
RXRLocal storm report, Aug 4, 3:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 1 SSE DUBOISTOWN 41.21N 77.03W
08/04/2017 LYCOMING PA FIRE DEPT/RESCUE
TREE AND WIRES DOWN ALONG JACKS HOLLOW ROAD IN
ARMSTRONG TWP.
&&
EVENT NUMBER CTP1701325
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:36 PM EDT | Special Weather Statement | CTP | Franklin | 39 min |
| Aug 4, 8:51 AM EDT | Special Weather Statement | CTP | McKean | 69 min |
| Aug 4, 1:03 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Perry | 42 min |
| Aug 4, 1:19 PM EDT | Special Weather Statement | CTP | Bedford | 26 min |
| Aug 4, 1:46 PM EDT | Special Weather Statement | CTP | Warren | 44 min |
| Aug 4, 1:47 PM EDT | Special Weather Statement | CTP | Schuylkill | 43 min |
| Aug 4, 1:51 PM EDT | Special Weather Statement | CTP | Dauphin | 39 min |
| Aug 4, 2:26 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lebanon | 3 hr |
| Aug 4, 2:32 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon, Schuylkill | 43 min |
| Aug 4, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Aug 4, 2:51 PM EDT | Special Weather Statement | CTP | Union | 39 min |
| Aug 4, 2:52 PM EDT | Special Weather Statement | CTP | Fulton | 23 min |
| Aug 4, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Northumberland, Sullivan, Union | 61 min |
| Aug 4, 3:19 PM EDT | Special Weather Statement | CTP | Fulton | 26 min |
| Aug 4, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 79 min |
| Aug 4, 3:42 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 82 min |
| Aug 4, 3:46 PM EDT | Special Weather Statement | CTP | Huntingdon | 29 min |
| Aug 4, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 47 min |
| Aug 4, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 56 min |
| Aug 4, 4:18 PM EDT | Special Weather Statement | CTP | Bedford | 27 min |
| Aug 4, 4:24 PM EDT | Special Weather Statement | CTP | Elk, McKean | 36 min |
| Aug 4, 4:28 PM EDT | Special Weather Statement | CTP | Clinton | 32 min |
| Aug 4, 4:30 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 75 min |
| Aug 4, 4:33 PM EDT | Special Weather Statement | CTP | Juniata | 42 min |
| Aug 4, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 33 min |
| Aug 4, 4:47 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield | 43 min |
| Aug 4, 4:58 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 32 min |
| Aug 4, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 37 min |
| Aug 4, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton | 51 min |
| Aug 4, 5:28 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 62 min |
| Aug 4, 5:36 PM EDT | Tornado Warning | CTP | Fulton | 39 min |
| Aug 4, 5:44 PM EDT | Special Weather Statement | CTP | Clinton | 46 min |
| Aug 4, 5:51 PM EDT | Special Weather Statement | CTP | Potter | 39 min |
| Aug 4, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 61 min |
| Aug 4, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 57 min |
| Aug 4, 6:29 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton, Huntingdon | 3 hr |
| Aug 4, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 61 min |
| Aug 4, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 40 min |
| Aug 4, 7:08 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 67 min |
| Aug 4, 7:12 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Tioga | 2 hr |
| Aug 4, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 43 min |
| Aug 4, 7:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 54 min |
| Aug 4, 7:50 PM EDT | Special Weather Statement | CTP | Sullivan | 55 min |
| Aug 4, 7:55 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 80 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.